1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low carb and medication

Discussion in 'Ask A Question' started by AnnieC, Oct 5, 2014.

  1. AnnieC

    AnnieC · Guest

    I was browsing the Diabetes.co.uk web site and was suprised to come across this as I have not heard it mentioned before on the forum so wondered if anyone on medication has found they have more hypos since being on the low carb diet.... I quote....

    People who are taking medication for type 2 diabetes should be aware that low carb diets could raise the likelihood of hypoglycemia so it’s recommended to speak with your doctor before starting such a diet.
     
  2. Daibell

    Daibell LADA · Master

    Messages:
    11,231
    Likes Received:
    6,878
    Trophy Points:
    298
    Hi. It's typical of DUK to not explain the issue properly and then manoeuvre it to work against a low-carb diet. What it should say is that certain drugs in particular Gliclazide which stimulates the pancreas to produce more insulin can cause hypos if your carb intake is lower than needed by the prescribed dose. Your medication dosage should be matched to your blood sugar levels which in turn will be influenced by diet. Eating low carb isn't a diet; it's a way of eating that many diabetics follow and I've been low'ish-carb for 10 years or so.
     
    • Like Like x 8
  3. Andy12345

    Andy12345 Type 2 · Expert

    Messages:
    6,342
    Likes Received:
    8,380
    Trophy Points:
    178
    this is actually a great reason to low carb, if your hypoing whilst eating low carb you can reduce the meds that are causing the hypos, its the lack of carbs combined with the meds that cause the hypo, take away the meds and no more hypos,

    what a great post @AnnieC more reason to low carb :)
     
    • Like Like x 9
  4. paul-1976

    paul-1976 Type 2 · Well-Known Member

    Messages:
    1,695
    Likes Received:
    1,933
    Trophy Points:
    178
    Great post indeed @AnnieC In fact low carb has seen some T2 members here drop from a Basal/Bolus regime to no diabetic meds at all and for me it has actually enabled me to keep my insulin use to a minimum so apart from going a little low sometimes-I don't suffer with hypo's.
     
    • Like Like x 2
    #4 paul-1976, Oct 5, 2014 at 2:09 PM
    Last edited by a moderator: Oct 5, 2014
  5. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,621
    Likes Received:
    19,622
    Trophy Points:
    278

    Annie is saying she read it about it on the Diabetes.co.uk website which belongs to the owners of this forum, your not the first to get the two confused.
     
    • Like Like x 2
  6. Daibell

    Daibell LADA · Master

    Messages:
    11,231
    Likes Received:
    6,878
    Trophy Points:
    298
    Woops, yes you are right. Hmm not the best bit of advice coming from the owners of this site; normally it's excellent.
     
    • Like Like x 2
  7. douglas99

    douglas99 I reversed my Type 2 · Well-Known Member

    Messages:
    4,572
    Likes Received:
    3,763
    Trophy Points:
    178
    'speak with your doctor before starting such a diet.'

    That is believed to be poor advice?
     
  8. Kat100

    Kat100 · Guest

    Medication and diet may always need adapting and of course the health of the individual ....
     
    • Like Like x 2
  9. AnnieC

    AnnieC · Guest

    It was not DUK it was on this web site Diabetes.co.uk home pages
     
  10. AnnieC

    AnnieC · Guest

    Thats right it was this one
     
    • Like Like x 5
  11. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,621
    Likes Received:
    19,622
    Trophy Points:
    278

    I don't know, depending on what meds the person is on it is advisable to talk to your Dr if your lowering your carb intake, this would be particularly so for someone who is on insulin and are unsure on how to adjust their doses.
     
    • Like Like x 4
  12. zand

    zand Type 2 · Expert

    Messages:
    9,378
    Likes Received:
    15,597
    Trophy Points:
    198
    Well this thread interests me because I've seen my GP this morning. I requested that I stop taking my beta blockers because my blood pressure is getting too low because I have been low carbing, and therefore losing weight which helped lower my blood pressure, and he agreed. He also told me to stop taking metformin because I don't need it because I eat low carb and my BG's are fine. I stopped taking warfarin a few weeks ago too. So the only medication I am on now is an anti-depressant. Now my GP knew I was following LCHF already (he has known for 6 months) so it's just a case of being sensible and if BG's get low asking your doctor if you should stop/reduce the meds. He's unlikely to do anything before then because he needs to see that you are committed to eating low carb before he agrees to stop/reduce your meds, so there is always going to be a period of adjustment especially if (as @noblehead says) you are on insulin.

    My GP was delighted and said he wished he had more patients like me. :)
     
    • Like Like x 13
  13. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,659
    Likes Received:
    15,719
    Trophy Points:
    178
    That's all incredibly positive Zand. You have done really well, quietly chipping away at it.




    (Even though your boys aren't getting decent results this year. )
     
    • Like Like x 2
  14. zand

    zand Type 2 · Expert

    Messages:
    9,378
    Likes Received:
    15,597
    Trophy Points:
    198
    Thank you :) I am so happy with my visit to the doctor that what happened yesterday isn't even going to upset me at all today!:) ( So you didn't need to whisper)
     
    • Like Like x 4
  15. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    20,320
    Likes Received:
    34,007
    Trophy Points:
    298
    Zand, that's bloomin marvellous!
     
    • Like Like x 2
  16. paul-1976

    paul-1976 Type 2 · Well-Known Member

    Messages:
    1,695
    Likes Received:
    1,933
    Trophy Points:
    178
    @Maybird Why did you delete your post? I was going to reply to it and it disappeared?
     
  17. Andy12345

    Andy12345 Type 2 · Expert

    Messages:
    6,342
    Likes Received:
    8,380
    Trophy Points:
    178
    @MaybirdC was here? i must have missed it
     
  18. paul-1976

    paul-1976 Type 2 · Well-Known Member

    Messages:
    1,695
    Likes Received:
    1,933
    Trophy Points:
    178
    She was but before I could reply the plug was pulled! :wideyed: I can't imagine why? Hmmmm :watching:

    I thought duplicate accounts were against forum rules?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook